Printer Friendly

Acetazolamide as an adjunct to sodium bicarbonate in the treatment of rhabdomyolysis.

In rhabdomyolysis, precipitation of myoglobin is enhanced in an acidic environment causing renal dysfunction (1). Based on our recent experience we would like to postulate an additional treatment to raise urinary pH. Acetazolamide is an inhibitor of carbonic anhydrase and thus promotes an alkaline diuresis (2). We present a case where the use of acetazolamide assisted in increasing urinary pH where sodium bicarbonate alone was inadequate.

A 43-year-old woman was admitted to the hospital following an ibuprofen overdose. On admission total creatine kinase was 16907 IU/l, in keeping with the clinical picture of rhabdomyolysis. A rehydration strategy was instituted with lactated ringers solution and a mannitol infusion was commenced to maintain diuresis. Urine pH was found to be 5 and sodium bicarbonate infusion (1.26%) was administered at 100 ml/hour with an aim to increase urinary pH to 7. Renal function deteriorated and total creatine kinase rose to 55900 IU/l during day two. Urine pH never exceeded 6 during this period and acetazolamide was started at a dose of 250 mg eight hourly. Urine pH rose to 7 following the first dose and remained within the range 6.5 to 7.5 thereafter. Urine output was maintained throughout and by day nine, total creatine kinase had fallen to 2128 IU/L. She did not require renal replacement therapy. There were no adverse effects noted during the treatment course.

We therefore surmise that if alkalinising the urine does in fact reduce the rate of precipitation of myoglobin in the renal tubules, acetazolamide may be used effectively in this clinical scenario.

References

(1.) Bosch X, Poch E, Grau JM. Rhabdomyolysis and acute kidney injury. N Engl J Med 2009; 361:62-72.

(2.) Summary of product characteristics; Diamox[R] Tablets 250mg, Goldshield plc. From http://emc.medicines.org.uk/ medicine/22217/SPC/DIAMOX%20Tablets%20250mg/ Accessed December 2009.

M. Thondebhavi Subbaramaiah

D. Sapsford

E. Banham-Hall

Bury St Edmunds, Suffolk, United Kingdom

COPYRIGHT 2010 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2010 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Subbaramaiah, M. Thondebhavi; Sapsford, D.; Banham-Hall, E.
Publication:Anaesthesia and Intensive Care
Article Type:Case study
Date:Mar 1, 2010
Words:321
Previous Article:Implementation of the World Health Organisation surgical safety checklist: implications for anaesthetists.
Next Article:Cardiocirculatory collapse after a single dose of sustained-release verapamil in a cirrhotic patient: usefulness of hyperinsulinaemia-euglycaemia...
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |